New Mexico, 2003

Hail in New Mexico, June 27, 2003

June 27, 2003 · NWS EPZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 27, 12:20 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 27, 12:20 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
120 PM MDT FRI JUN 27 2003

SYNOPSIS...

SOUTHEASTERLY WINDS WILL PUSH MOIST UNSTABLE AIR INTO SOUTHERN NEW
MEXICO AND FAR WESTERN TEXAS LATE THIS AFTERNOON THROUGH SATURDAY
WHILE WEAK UPPER DISTURBANCES MOVE INTO THE REGION. THIS WEATHER
PATTERN WILL GENERATE STRONG THUNDERSTORMS THE NEXT TWO DAYS WITH A
FEW STORMS PRODUCING STRONG WINDS, HAIL AND HEAVY RAINFALLS.

DISCUSSION...

EAST TO SOUTHEAST BOUNDARY LAYER FLOW HAS PUSHED MOIST UNSTABLE AIR
INTO THE CWA. AT MOMENT PRECIPITABLE WATER AMOUNTS ARE ABOVE AN INCH
ACROSS THE LOWLANDS WITH MOST UNSTABLE CAPES FROM 1000 TO 2000 J/KG
AT 1 PM. WIND SHEAR PROFILE ALSO FAVORABLE FOR STORM ROTATION AND
UPDRAFT ENHANCEMENT WITH 50 KT NORTHWESTERLY FLOW AT 300 MB AND 20
KT SOUTHEASTERLY WINDS JUST ABOVE THE SURFACE. ALSO PLENTY OF DRY
AIR ALOFT ABOVE 500 MB TO ADD FURTHER FUEL TO THE FIRE.

STORMS ALREADY BREAKING OUT OVER HIGH TERRAIN AND EXPECT ACTIVITY
INTENSIFY AS FURTHER SURFACE HEATING ADDS TO INSTABILITY. STORMS
FORMING OVER MOUNTAINS OVER THE GILA AREA SHOULD MOVE SOUTHEASTWARD
INTO THE LOWLANDS WITH STRONG MOIST STORM RELATIVE INFLOW AND
POSSIBLE UPDRAFT ROTATION BRINGING ENHANCED POTENTIAL FOR HEAVY
RAINS. IN ADDITION...CLOUD LAYER WINDS/STORM MOTION INDICATE CELLS
WILL GENERALLY MOVE LESS THAN 20 KT FURTHER SUGGESTING LOCALLY HEAVY
DOWNPOURS. TO ADD TO THIS...WIND SHEAR...MODERATE TO HIGH CAPES AND
DRY AIR ALOFT INDICATE RISK OF BOTH WET DOWNBURSTS AND HAIL. WILL
WORD FORECAST ACCORDINGLY.

SOUTHEASTERLY LOW LEVEL FLOW AND A POSSIBLE UPPER DISTURBANCE SHOULD
BRING ANOTHER PERIOD OF ACTIVE CONVECTION LATE SATURDAY
AFTERNOON/SATURDAY NIGHT. HIGH PRESSURE ALOFT WILL BEGIN BUILDING
INTO THE CWA SUNDAY AND REMAIN ACROSS THE REGION THROUGH MIDDLE OF
NEXT WEEK. THUS WILL GO WITH A TREND FOR WARMER DRIER WEATHER NEXT
WEEK.

PRELIMINARY NUMBERS...

EL PASO               BB 069/095 070/097 069 51311
ALAMOGORDO            BB 065/094 066/096 067 51321
LAS CRUCES            BB 068/096 069/098 068 51310
CLOUDCROFT            BB 046/067 047/070 049 43321
TRUTH OR CONSEQUENCES BB 068/093 069/095 068 51310
SILVER CITY           BU 064/091 066/092 060 42220
DEMING                BU 066/096 067/097 068 41200
LORDSBURG             BU 069/098 070/098 067 31200
SIERRA BLANCA         BB 064/093 065/096 064 51312

.ELP...NONE

05 ROGASH
Hazardous weather outlook, Jun 27, 10:30 AM MST, 5 hours 55 minutes before
NMZ022>025-030>032-TXZ055-056-272245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1130 AM MDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND THIS
EVENING ACROSS THE ENTIRE REGION. A FEW STORMS MAY PRODUCE LOCALLY
HEAVY RAINS...DAMAGING WIND GUSTS NEAR 60 MPH AND HAIL UP TO AN INCH
IN DIAMETER.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED THUNDERSTORMS ACROSS ALL AREAS SATURDAY
AFTERNOON AND SATURDAY NIGHT.  A FEW STORMS MAY PRODUCE STRONG
WINDS...HAIL AND LOCALLY HEAVY RAINS WITH FLASH FLOODING. ISOLATED
THUNDERSTORMS EXPECTED OVER THE DESERT AREAS EAST OF THE RIO GRANDE
VALLEY AND OVER THE SACRAMENTO MOUNTAINS AND THE GILAS SUNDAY
AFTERNOON AND EARLY EVENING. MOSTLY DRY WEATHER EXPECTED MONDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE MAY BE REQUIRED TONIGHT. PLEASE REPORT ANY
OBSERVED HAZARDOUS WEATHER.

ROGASH

In the hours before

Special weather statement, Jun 27, 12:40 PM MST, 3 hours 45 minutes before
NMZ022>025-030>032-TXZ055-056-280400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
140 PM MDT FRI JUN 27 2003

...SEVERE THUNDERSTORMS WITH HEAVY RAINS POSSIBLE ACROSS FAR WESTERN
TEXAS AND SOUTHERN NEW MEXICO LATE THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL INTENSIFY ACROSS SOUTHERN NEW MEXICO AND FAR
WESTERN TEXAS LATE THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING
AND INTO EARLY SATURDAY MORNING. A FEW STORMS MAY PRODUCE DAMAGING
WIND GUSTS NEAR 60 MPH ALONG WITH HAIL OVER AN INCH IN DIAMETER.

A FEW STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINS WITH RAINFALL
AMOUNTS OVER AN INCH IN ISOLATED LOCATIONS. THE HEAVY RAINS MAY
CAUSE FLOODING NEAR ARROYOS AND IN LOW LYING AREAS

PERSONS ACROSS SOUTHERN NEW MEXICO AND FAR WESTERN TEXAS SHOULD STAY
ALERT FOR DANGEROUS WEATHER THIS AFTERNOON AND THIS EVENING AND BE
PREPARED TO TAKE SHELTER WHEN STORMS APPROACH. REMEMBER NEVER TO
WALK OR DRIVE ACROSS FLOODED ROADS BUT INSTEAD TURN AROUND AND SEEK
AN ALTERNATE ROUTE OF TRAVEL

ROGASH
Special weather statement, Jun 27, 12:55 PM MST, 3 hours 30 minutes before
NMZ022>025-030>032-TXZ055-056-280200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
155 PM MDT FRI JUN 27 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF FAR WESTERN TEXAS AND SOUTHERN NEW MEXICO UNTIL 8 PM
THIS EVENING.

IN WEST TEXAS THIS WATCH INCLUDES EL PASO AND HUDSPETH COUNTIES
INCLUDING THE CITY OF EL PASO TEXAS.

IN NEW MEXICO THIS WATCH INCLUDES DONA
ANA...GRANT...OTERO...LUNA...HIDALGO AND SIERRA COUNTIES AND
INCLUDES THE CITIES OF LAS CRUCES...TRUTH OR
CONSEQUENCES...ALAMOGORDO...DEMING...SILVER CITY AND LORDSBURG.

THUNDERSTORMS WITH HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO
65 MPH ARE POSSIBLE IN THIS AREA UNTIL 8 PM THIS EVENING. PERSONS
SHOULD STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO
STATIONS FOR FURTHER WEATHER INFORMATION.
Local storm report, Jun 27, 2:37 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
337 PM MDT FRI JUN 27 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    HILLSBORO                 NM   0.75 INCH HAIL
06/27/03   SIERRA
Local storm report, Jun 27, 2:39 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
339 PM MDT FRI JUN 27 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    HILLSBORO                 NM   58 MPH WIND GUST
06/27/03   SIERRA

The radar

The El Paso radar (KEPZ), 79 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dona Ana

When
June 27, 4:25 PM MST
Where
Dona Ana County, 3 mi N of Radium Spgs
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.550, -106.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366382.